Alert archive / Illinois / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 37, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Mar 21, 2025, 8:17 PM CDT for Schuyler County, Illinois. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 21, 2025, 8:17 PM CDT (01:17 UTC)
- Expired
- Mar 21, 2025, 9:00 PM CDT
- In force
- 43 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Schuyler County, IL
The radar
The Lincoln radar (KILX), 109 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.3 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2260 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 7:47 PM CDT, 30 minutes earlier. Its key messages:
- A fast-moving frontal boundary will trigger a few gusty showers across central Illinois this evening. Guidance suggests a 40-60% chance of wind gusts greater than 40mph with the showers.
- A stronger storm system will spread rain back into the area Saturday night into Sunday. Storm total rainfall will generally range from 0.25 to 0.50...with amounts approaching 1 inch south of I-70.
Area forecast discussion, Mar 21, 7:47 PM CDT, 30 minutes before
Area Forecast Discussion...Updated National Weather Service Lincoln IL 747 PM CDT Fri Mar 21 2025 .KEY MESSAGES... - A fast-moving frontal boundary will trigger a few gusty showers across central Illinois this evening. Guidance suggests a 40-60% chance of wind gusts greater than 40mph with the showers. - A stronger storm system will spread rain back into the area Saturday night into Sunday. Storm total rainfall will generally range from 0.25 to 0.50...with amounts approaching 1 inch south of I-70. && .UPDATE... Issued at 747 PM CDT Fri Mar 21 2025 A cold front was pushing through far eastern IA and northeast MO at 00z, associated with a line of showers and isolated thunderstorms. 45-55 mph wind gusts have been common with the convection, and the HRRR has been consistently showing similar gusts as the system crosses central IL this evening, even as the overall coverage and intensity of precip gradually decreases. This in large part will be due to a very dry sub-cloud layer (inverted-v) noted on 00z ILX sounding, favorable for evaporative cooling and increased velocity of descending air parcels. So, a short period of strong/gusty west-northwest winds can be expected for much of the area north of I-70 this evening, primarily between about 830 pm to midnight, from west to east across central IL. Will plan to handle this activity with convective Special Weather Statements (SPS). 25 && .SHORT TERM...(Tonight through Saturday) Issued at 211 PM CDT Fri Mar 21 2025 19z/2pm surface analysis shows a cold front dropping southward out of the Northern Plains...while a tightening pressure gradient ahead of the boundary produces strong/gusty southerly winds across central Illinois. Gusts have routinely been above 30mph with an occasional report over 40mph, but have generally been slightly lower than previously forecast. Breezy conditions will continue through the remainder of the afternoon, with gusts temporarily dropping to less than 30mph toward sunset. As the front pushes into the area from the northwest, CAMs have been consistently showing widely scattered convective development. Forecast soundings indicate steep mid-level lapse rates, but only meager instability with NAM and HRRR MUCAPE values of only 100-200J/kg. Despite the lack of instability, think forcing along the front combined with the steep lapse rates will be enough to trigger widely scattered showers and thunderstorms. While severe weather is not expected, the showers may produce a period of gusty winds as evidenced from a pronounced dry sub-cloud layer. HRRR is showing a band of 45-50kt wind gusts associated with the showers, but think this may be a bit overdone due to its known nocturnal overmixing bias. Nonetheless think the showers will result in an uptick in wind gusts to 40-45mph across the Illinois River Valley after 02z/9pm, then further east toward I-55 by around 04z/11pm. Once the showers pass and/or dissipate overnight, gusty W/NW winds will persist through the remainder of the night as CAA brings temperatures back down into the lower to middle 30s across much of the area by dawn Saturday. High pressure will build into the Midwest on Saturday, providing dry weather, lighter winds, and seasonable high temperatures in the lower to middle 50s. Barnes .LONG TERM...(Sunday through Next Friday) Issued at 211 PM CDT Fri Mar 21 2025 After the brief period of quiet weather on Saturday, the next storm system embedded within the fast west-to-east zonal flow pattern will quickly come into the picture Saturday night into Sunday. Surface low pressure is progged to track well northwest of Illinois across the Northern Plains into the Upper Midwest, with a trailing cold front swinging into the KILX CWA Sunday afternoon. While deep-layer wind shear will become quite strong (0-6km reaching 60-80kt), instability will once again be lacking (MLCAPEs only 200-400J/kg). A southern stream short-wave trough will provide enhanced lift along the front and a better chance for widespread convection further south from eastern Texas across Arkansas into the Tennessee River Valley. Will need to keep an eye on the northern extent of this enhanced activity, but think any significant severe weather threat will remain south of central Illinois. Storm total rainfall with this system will mostly be in the 0.25 to 0.50 range, but may approach 1 inch south of I-70 where thunderstorms may be a bit more numerous. Once the Sunday system departs, the zonal flow pattern will provide rain chances every couple of days and near normal temperatures through next week. At this time, it appears the best rain chances will materialize Monday night into Tuesday...then again Thursday into Friday. These periods will be fine-tuned with later forecasts as the timing of individual waves within the fast flow becomes better defined. Barnes && .AVIATION... (For the 00z TAFs through 00z Saturday Evening) Issued at 600 PM CDT Fri Mar 21 2025 A thin/broken line of showers and storms moving into eastern IA, associated with a cold front, will track across the central IL terminals this evening. Coverage is expected to be around 30-50%, so added a TEMPO group for a narrow window of storms with gusty winds up to 45 kt. Outside of storms, VFR conditions will prevail for the remainder of the TAF period. Southwest winds gusting near 30 kt late this afternoon, will veer west with the approach of the front, then northwest behind the front late this evening. 25+ kt gusts will continue overnight then diminish toward sunrise with 10-14 kt northwest winds common into Sat afternoon. 25 && .ILX WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Mar 21, 2:05 PM CDT, 6 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 205 PM CDT Fri Mar 21 2025 ILZ027>031-036>038-040>057-061>063-066>068-071>073-221915- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler- Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott- Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby- Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 205 PM CDT Fri Mar 21 2025 This Hazardous Weather Outlook is for central Illinois, east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...Tonight. Gusty southwest winds in excess of 30 mph and low RH values less than 30%, in combination with dry 10 hour fuels (e.g. grasses, twigs, leaves, pine needles, etc.) will promote elevated fire danger late this afternoon and early evening. In addition, showers and a couple thunderstorms are possible (25% chance) late this evening. Some of these could produce gusty winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. Deubelbeiss
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 21, 8:40 PM CDT | Severe Thunderstorm Warning | ILX | Cass, Fulton, Mason, Schuyler | 50 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.